medication question

Discussion in 'General Parenting' started by Karen & Crew, Apr 11, 2007.

  1. Karen & Crew

    Karen & Crew New Member

    We see psychiatrist tomorrow afternoon but just curiosity...

    R was switched to 10 mg Celexa almost 2 weeks ago. He was taking 12.5 mg of Zoloft but it didn't help at all.

    A couple of things I've noticed in the last couple of weeks that I can't figure out if they're medication related or what...

    1. I used to have about a 45 minute window in the am to get his medications in him and he'd be fine. I now have about 5 minutes. Otherwise he's out of control and it takes most of the day for him to settle down.

    2. He's getting more and more clumsy. He's like me and is naturally clumsy but the last few weeks he's been getting worse. Right now he looks like he's been beaten and its all cuts, scrapes and bruises from tripping over air, falling off his bike/scooter, walking into walls...

    I've searched and searched and can find no info on whether or not this would be side effects to Celexa.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    If it started when he started the medications, I would certainly ask about it. Maybe Ritalin plus the antidepressant is causing it.
  3. smallworld

    smallworld Moderator

    Celexa can cause sleepiness. That side effect, combined with the calming effect of the stimulant, may be causing him to be inttentive and clumsy. I'm actually surprised your psychiatrist started him at 10 mg. We always halve the doses when we start new medications. In fact, our psychiatrist started difficult child 1 at 5 mg when he trialed Celexa a couple of years ago.

    In terms of the medication "window," you'd have to look into the half life of Celexa and see when the concentration in the blood is higher and lower during the day. A good website to research medications is It's lay written, but has great info.

    One other thought: Has your difficult child ever been evaluated for seizures? Both ADs and stimulants can lower the seizure threshhold.
  4. hearts and roses

    hearts and roses Mind Reader

    I am thinking either the dose is too high for his body weight or the combo with the ritalin is not a good mix OR both. I'd definitely put a call into the doctor and see if things can be tweaked. Best of luck, I hated tweaking medications.
  5. oceans

    oceans New Member

    Although SSRI's have been used to treat Obsessive Compulsive Disorder (OCD), it might be that Celexa is not the best one for him. They usually tell me 3-4 weeks to really know what is going on, but if it was going to have a positive effect you would think that you might see a small amount of improvement by now. I guess I would call the psychiatrist with concerns and get their opinion.
  6. Karen & Crew

    Karen & Crew New Member

    Thanks, ladies! It won't do any good to call today because his psychiatrist is still only in the office part time. He sees her tomorrow afternoon.

    I talked to his dad and apparently I'm the only one giving him any Ritalin so he's getting it once, maybe twice a week - when he's with me in the afternoon so I'm not sure its a medication combo problem.

    I think I'll make him an appointment with his general pediatrician tomorrow for a time after the psychiatrist and have him evaluation the clumsiness too and make sure its not a neuro problem. He needs to see him anyway because one of his obsessions/tics or whatever is picking at his ear and he has both of them bleeding now where he's picked holes into them.
  7. smallworld

    smallworld Moderator

    Concerta is long-acting Ritalin. Is he getting Concerta?
  8. Karen & Crew

    Karen & Crew New Member

    Yes, he gets the Concerta. I didn't realize it was long-acting Ritalin.
  9. smallworld

    smallworld Moderator

    About the ear picking, my son used to do that when he was younger, and it was a manifestation of his anxiety. Has the problem worsened since your difficult child started taking Celexa? Is it worse since he started taking Concerta?
  10. Karen & Crew

    Karen & Crew New Member

    Worse since being on the Concerta but not any different with Celexa than with Zoloft. Some weeks are worse than others but there are constant notes coming home from school about the ear picking.

    When you mention it to him he tells you he has to because it feels like bugs are crawling in his ear.
  11. smallworld

    smallworld Moderator

    Stimulants like Concerta can exacerbate anxiety. It is quite possible that Concerta is making his anxiety and Obsessive Compulsive Disorder (OCD) tendencies worse. You should definitely ask the psychiatrist about this.
  12. smallworld

    smallworld Moderator

    If you google insects and Concerta, you will see references to anecdotal reports of kids feeling or seeing bugs while taking Concerta. I'd ask the psychiatrist for a trial without Concerta to see if his anxiety settles down.
  13. Karen & Crew

    Karen & Crew New Member

    Great! Yeah, I'm definitely asking about that tomorrow. He already has an abnormal fear of insects. He screams like the world is coming to an end and climbs on top of furniture if he so much as sees a spider or roach.
  14. oceans

    oceans New Member

    When my son was on stimulants he was picking his skin off, and at first the psychiatrist thought it was anxiety and increased his Prozac. That did not help the skin picking and it actually make his mood very unstable. A new psychiatrist we went to said that skin picking could be a side effect of stimulants and took him off the Concerta. Once he was off the concerta, the skin picking stopped.
  15. jbrain

    jbrain Member

    . He already has an abnormal fear of insects. He screams like the world is coming to an end and climbs on top of furniture if he so much as sees a spider or roach.

    Hey, sounds just like me! Also, interesting about kids seeing bugs while on Concerta--my dtr swore she saw roaches crawling across the tv set but I can't remember if she was on Concerta at that time or just doing the illegal drugs! (We live in NY and she swore they looked like the big roaches we had while living in Louisiana--not possible here!)